Hail, Tallapoosa
- When
- March 26, 12:09 AM CST to 12:10 AM CST
- Where
- Tallapoosa County, 5.53 mi S of Our Town
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.750, -85.950
Quarter size hail reported near Lake Martin.
A multi-day severe weather event produced all modes of severe weather across Central Alabama. An upper low parked over the Midwest States and an upper ridge over the Florida Peninsula produced a deep layer of moisture and shear over Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A multi-day severe weather event produced all modes of severe weather across Central Alabama. An upper low parked over the Midwest States and an upper ridge over the Florida Peninsula produced a deep layer of moisture and shear over Alabama. A slow moving surface cold front provided the focus for severe storms late Saturday night and continuing through Monday morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 25, 11:57 PM CST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 1257 AM CDT Sun Mar 26 2023 ...New AVIATION... .SHORT TERM... (Tonight through Sunday) Issued at 1005 PM CDT SAT MAR 25 2023 Earlier this evening, went ahead and upgraded the mention of severe storms for the overnight period. Mid to upper level winds remain strong and out of the southwest overnight. The low level jet increases as a weak short moves through the upper flow, aiding in overall lift. This in turn also increases the low level warm advection. Bulk shear values will expand to 50-60kts while some surface based instability becomes available. Therefore, expect thunderstorm development mainly after 06z in the southern two thirds of the area. Have mentioned a combination of damaging winds and large hail. There will be a tornado threat mainly for the southern counties as some supercell characteristics are possible. Increased the pops to likely for areas generally south of I-20. There are some questions as to specifically where the focus sets up overnight, so be prepared for any watches or warnings that may be issues. A good moisture gradient sets up south to north. As storms develop, there may be training of cells near this boundary, leading to some locally heavy rain. DUe to the increasing moisture aloft and focus for this activity, will add mention of local flooding overnight. Another round of potentially severe storms are possible late Sunday afternoon into the evening hours. A similar setup exists with lift that appears slightly stronger. 75 && .LONG TERM... (Sunday night through next Friday) Issued at 237 PM CDT SAT MAR 25 2023 A stalled out frontal boundary will be the focus for heavy rainfall and severe weather Sunday night, most likely between I-20 and I-85. The primary threats will be large hail, damaging winds and flash flooding, but tornado or two cannot be ruled out. A weak cold front will push the rain southward into south Alabama on Monday afternoon, where the front will stall. This stalled boundary will be the focus for additional showers and thunderstorms late Monday night and into Tuesday, mainly across the southern counties. Limited instability due to surface dewpoints in the 50s will hinder any severe development. All the rain will be out of Central Alabama by Tuesday evening, with rain free and cooler conditions through Thursday. A short wave trof will bring another chance of showers and a few storms to north Alabama on Friday. 58/rose && .AVIATION... (06Z TAFS) Issued at 1208 AM CDT SUN MAR 26 2023 A stalled surface boundary will begin to move northward tonight, becoming the focus for several rounds of showers and storms through the forecast period. MVFR cigs are also spreading northward, with those heights currently at TOI and expected to be at MGM within 1-2hours. Elsewhere, current ceiling heights are at VFR, but expect MVFR heights at northern at other forecast terminals by 11-13Z. Will handle the several rounds of showers and (potentially strong to severe) storms with Tempos and prob30s. As each round of activity begins developing, it will be easier to refine timing of impacts for each terminal. Ceilings at times will fall to IFR, with vis reductions due to heavy rainfall. Winds will predominantly be from the southwest, at 6-10kts. 14 && .FIRE WEATHER... No rain expected this evening, but thunderstorms will develop across areas south of I-20 after midnight. Scattered to numerous showers and thunderstorms for areas along and south of I-20 Sunday through Sunday night, with locally heavy rainfall likely. Min RH on Sunday will range from 40-50 percent northwest to 70-80 percent southeast. Rain chances will continue Monday and Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 58 76 50 / 30 80 20 30 Anniston 73 61 76 53 / 60 80 30 30 Birmingham 75 61 77 55 / 40 80 20 30 Tuscaloosa 77 61 79 56 / 50 90 20 30 Calera 74 62 77 56 / 60 90 30 30 Auburn 72 64 77 57 / 70 80 60 30 Montgomery 76 65 79 60 / 70 80 60 40 Troy 79 65 79 61 / 70 60 70 40 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...75 LONG TERM....58 AVIATION...14
Hazardous Weather Outlook National Weather Service Birmingham AL 348 PM CDT Sat Mar 25 2023 ALZ011>015-017>050-270000- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 348 PM CDT Sat Mar 25 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible overnight after 1 AM. Threats include large hail and damaging winds up to 60 mph. A brief tornado is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe storms will continue to be possible Sunday and Sunday night. Threats include large hail, damaging winds up to 60 mph, isolated flash flooding, and a couple tornadoes. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight and will be needed Sunday and Sunday night.
Special Weather Statement
National Weather Service Birmingham AL
1248 AM CDT Sun Mar 26 2023
ALZ036-043-260615-
Coosa AL-Elmore AL-
1248 AM CDT Sun Mar 26 2023
...A strong thunderstorm will impact portions of northwestern Elmore
and southeastern Coosa Counties through 115 AM CDT...
At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Speed, or 8 miles west of Equality, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Equality, Speed, Cottage Grove, Titus, Weoka Mills, Highway 9 and
Highway 22, Ten Cedar Estates, Nixburg, Pentonville, Western Lake
Martin, Jordan Lake, Fishpond and Ray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3265 8629 3275 8634 3294 8601 3282 8601
3280 8600 3276 8601 3275 8600 3271 8600
TIME...MOT...LOC 0548Z 238DEG 25KT 3272 8624
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteThe national radar mosaic for the moment the first event began.
33 hail, 6 flash flood, 5 tornado, 4 thunderstorm wind. Local standard time, as filed.
Quarter size hail reported near Lake Martin.
Two inch hail reported near the intersection of County Road 68 and County Road 143.
Baseball size hail reported in Camp Hill with numerous vehicle windows shattered.
Golf ball size hail reported on County Road 50 southwest of Lafayette.
Two inch hail reported in the city of Titus.
Tennis ball size hail reported on the southeast side of Lafayette.
Hail covering the ground, some as large as half dollar size.
Ping pong size hail reported in Thorsby.
Golf ball size hail reported in Jackson's Gap.
Golf ball size hail reported in the Hanover Community.
Golf ball size hail reported in Kellyton.
Ping pong size hail reported in the Hackneyville community.
Quarter size hail reported near Duck Cove Road.
Ping pong size hail reported in Linden.
Vehicle blown off road and into ditch near the intersection of County Road 114 and County Road 53.
Baseball size hail reported in the city of Verbena.
Penny size hail reported near the intersection of Highway 80 and County Road 5.
Two inch size hail reported near Shelton Lake.
Quarter size hail reported along County Road 36.
Golf ball size hail reported near Wind Creek State Park.
Quarter size hail reported along Highway 82 in northwest Autauga County.
Hail covering the ground in Seale, some as large as quarters.
Quarter size hail reported just south of Phenix City.
Quarter size hail reported at the Waters Pike development.
Ping pong ball size hail reported near Shorter.
Two inch size hail reported near Elam Baptist Church.
Two inch size hail reported in Cuba.
Golf ball size hail reported in Camp Hill.
Quarter size hail reported near the intersection of Highway 17 and County Road 12.
Golf ball size hail reported along Interstate 20 west of Livingston.
Quarter size hail reported along Highway 14 east of Greensboro.
Two inch size hail reported in the Jefferson community northwest of Linden.
Quarter size hail reported in Rockford.
Golf ball size hail reported in Five Points.
Several trees uprooted and blocking County Road 21 near the intersection of Lilita Road.
National Weather Service meteorologists surveyed damage in southeast Marengo County and determined that it was consistent with an EF2 tornado, with maximum winds near 120 mph. A tornado touched down in an inaccessible area west of County Road 53 and moved along an east-southeast path. Numerous pine trees were snapped or uprooted along the road, with a metal property gate being crushed. From there, the tornado moved across County Road 14, where several more pine trees were uprooted and another gate was damaged before the tornado crossed into Wilcox County.
Widespread rainfall amounts of 3-5 inches across northern Chilton County produced flash flooding across the northern two-thirds of Chilton County. Several county roads were flooded and impassable between Clanton and Jemison.
National Weather Service meteorologists surveyed damage in southeast Autauga County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph. A brief weak tornado touched down over the Prattville Country Club where several tree limbs were blown down. The tornado then crossed Highway 82 where a few trees were knocked down, metal panels were blown off a business, and power poles and lines were downed by fallen trees. The tornado then tracked across a neighborhood where additional trees and limbs were blown down, before dissipating near Deerwood Drive.
Several trees uprooted on Airport Road near Meadow Lane Drive.
Several trees uprooted on Highway 143 near Hogan Road.
National Weather Service meteorologists surveyed damage in northeast Elmore County and determined that it was consistent with an EF1 tornado, with maximum winds near 110 mph. The tornado touched down in a wooded area just west of Tecumseh Point Road where tree damage was immediately significant along a fairly wide path. The tornado then moved into the southwest portion of Lake Martin and across the Castaway Island area, where numerous pine trees were uprooted, with some falling on power lines and homes. The only visible damage to any structures appeared to have been caused by fallen trees. From there, the tornado moved back over the water and then into The Ridge neighborhood. Three to four homes right along the lakeshore on Sundown Ridge and Dawson Point roads sustained considerable roof and siding damage, and many surrounding trees were uprooted. A couple of roughly 130-foot tall concrete electric transmission poles were downed south of the main path at the end of Dawson Point Road. Immediately east, more trees were downed along South Ridge Road, although surrounding homes appeared to have no visible damage. The tornado then crossed an inaccessible island before moving into Tallapoosa County near Long Beach Drive.
National Weather Service meteorologists surveyed damage in southern Tallapoosa County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph. This tornado started in Elmore County and crossed into Tallapoosa County near Long Beach Drive. The tornado tracked east-northeast for several miles before dissipating near Centerport Road. A few trees were uprooted along Long Branch Drive and Old Tree Road.
Widespread 3-5 inches of rainfall across southern Randolph County. Several streets in Wadley and Roanoke were flooded and impassable.
National Weather Service meteorologists surveyed damage in northwest Macon County and determined that it was consistent with an EF2 tornado, with maximum winds near 125 mph. The tornado touched down in the area of Tysonville Road, with only sporadic tree limbs and small trees uprooted. Damage became more concentrated along County Road 138, where the attached carport of a house was ripped away and destroyed. Numerous trees, mostly pine, were uprooted along a path of several hundred yards. On County Road 40, the damage became more intense, with dozens of trees uprooted.|The top of a grain silo was blown off, with roofing material scattered southward, before the tornado reached the cotton gin in Milstead. Here, the main structure sustained significant damage, with failure of the roofing system and outer walls of the structure, earning the EF2 rating. Most of the inner walls remained standing, and two large buildings adjacent to the main structure only sustained comparatively minor roof and siding damage. Just east of the structures, significant tree damage was observed around a small lake. Along the road and railroad immediately south of the cotton gin, numerous concrete power poles were pulled down in a northward direction across the railroad tracks, and a pivot irrigation system was flipped in a large field. The tornado continued eastward, where the Auburn University E.V. Smith Research Center sustained damage to several buildings on the property, with one farm shed partially collapsing and roofing material blown northward across the road. Widespread tree damage continued along County Road 9 for around three miles, although most of the trees that were uprooted were pine trees. There was also occasional minor damage to roofing on homes, mostly caused by trees. Damage became much more sporadic as the tornado passed through the Franklin community, with only a few trees uprooted. There was a slight uptick of more concentrated tree damage on the east side of County Road 27 before the tornado dissipated.
Multiple roads across Coosa County flooded and impassable, including 29, 56 ,112, 118, 15, 122, 119.
Widespread rainfall amounts of 4-6 inches across northern Tallapoosa County. Town Creek Road flooded and impassable.
Multiple roads flooded across southern Clay County. Fuller Road at Loombeam Creek washed out.
Multiple roads flooded and impassable across the northern two-thirds of Chambers County, including the cities of Lanett and Lafayette.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2023Every state in 2023This day in weather historyThe tornado archive for Alabama, 2023Warnings in Alabama, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083449, 1083453, 1083492, 1083458, 1083462, 1083460, 1087964, 1083461, 1083464, 1083463, 1083465, 1083467, 1083466, 1083496, 1087960, 1083500, 1083498, 1087961, 1083497, 1087963, 1087962, 1087965, 1088204, 1088205, 1087966, 1087967, 1087968, 1087969, 1087970, 1087973, 1087971, 1088192, 1087972, 1131812, 1089186, 1088193, 1089192, 1088194, 1089189, 1089195, and more.